Ketamine for refractory status epilepticus

A case of possible ketamine-induced neurotoxicity

Eroboghene E. Ubogu, Stephen M. Sagar, Alan J. Lerner, Brian N. Maddux, Jose Suarez, Mary Ann Werz

Research output: Contribution to journalArticle

Abstract

A 44-year-old man with treated neurosyphilis presented with subclinical status epilepticus (SE) refractory to intravenous high-dose lorazepam, phenytoin, and valproic acid over 4 days. Ketamine infusion was instituted after low-dose propofol sedation with gradual control of electrographic seizures over 72 h. Reevaluation 3 months later revealed diffuse cerebellar and worsened cerebral atrophy, consistent with animal models of N-methyl-D-aspartate antagonist-mediated neurotoxicity. Animal studies of prolonged ketamine therapy are required before widespread human use in SE.

Original languageEnglish (US)
Pages (from-to)70-75
Number of pages6
JournalEpilepsy and Behavior
Volume4
Issue number1
DOIs
StatePublished - Jan 1 2003
Externally publishedYes

Fingerprint

Status Epilepticus
Ketamine
Neurosyphilis
Lorazepam
Valproic Acid
Phenytoin
Propofol
N-Methylaspartate
Atrophy
Seizures
Animal Models
Therapeutics

Keywords

  • Cerebellar dysfunction
  • Dementia
  • Ketamine
  • N-Methyl-D-Aspartate receptor antagonist
  • Neurotoxicity
  • Status epilepticus

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology
  • Behavioral Neuroscience

Cite this

Ketamine for refractory status epilepticus : A case of possible ketamine-induced neurotoxicity. / Ubogu, Eroboghene E.; Sagar, Stephen M.; Lerner, Alan J.; Maddux, Brian N.; Suarez, Jose; Werz, Mary Ann.

In: Epilepsy and Behavior, Vol. 4, No. 1, 01.01.2003, p. 70-75.

Research output: Contribution to journalArticle

Ubogu, Eroboghene E. ; Sagar, Stephen M. ; Lerner, Alan J. ; Maddux, Brian N. ; Suarez, Jose ; Werz, Mary Ann. / Ketamine for refractory status epilepticus : A case of possible ketamine-induced neurotoxicity. In: Epilepsy and Behavior. 2003 ; Vol. 4, No. 1. pp. 70-75.
@article{4b81ab09f55048228e8e4c189aa0d599,
title = "Ketamine for refractory status epilepticus: A case of possible ketamine-induced neurotoxicity",
abstract = "A 44-year-old man with treated neurosyphilis presented with subclinical status epilepticus (SE) refractory to intravenous high-dose lorazepam, phenytoin, and valproic acid over 4 days. Ketamine infusion was instituted after low-dose propofol sedation with gradual control of electrographic seizures over 72 h. Reevaluation 3 months later revealed diffuse cerebellar and worsened cerebral atrophy, consistent with animal models of N-methyl-D-aspartate antagonist-mediated neurotoxicity. Animal studies of prolonged ketamine therapy are required before widespread human use in SE.",
keywords = "Cerebellar dysfunction, Dementia, Ketamine, N-Methyl-D-Aspartate receptor antagonist, Neurotoxicity, Status epilepticus",
author = "Ubogu, {Eroboghene E.} and Sagar, {Stephen M.} and Lerner, {Alan J.} and Maddux, {Brian N.} and Jose Suarez and Werz, {Mary Ann}",
year = "2003",
month = "1",
day = "1",
doi = "10.1016/S1525-5050(02)00643-1",
language = "English (US)",
volume = "4",
pages = "70--75",
journal = "Epilepsy and Behavior",
issn = "1525-5050",
publisher = "Academic Press Inc.",
number = "1",

}

TY - JOUR

T1 - Ketamine for refractory status epilepticus

T2 - A case of possible ketamine-induced neurotoxicity

AU - Ubogu, Eroboghene E.

AU - Sagar, Stephen M.

AU - Lerner, Alan J.

AU - Maddux, Brian N.

AU - Suarez, Jose

AU - Werz, Mary Ann

PY - 2003/1/1

Y1 - 2003/1/1

N2 - A 44-year-old man with treated neurosyphilis presented with subclinical status epilepticus (SE) refractory to intravenous high-dose lorazepam, phenytoin, and valproic acid over 4 days. Ketamine infusion was instituted after low-dose propofol sedation with gradual control of electrographic seizures over 72 h. Reevaluation 3 months later revealed diffuse cerebellar and worsened cerebral atrophy, consistent with animal models of N-methyl-D-aspartate antagonist-mediated neurotoxicity. Animal studies of prolonged ketamine therapy are required before widespread human use in SE.

AB - A 44-year-old man with treated neurosyphilis presented with subclinical status epilepticus (SE) refractory to intravenous high-dose lorazepam, phenytoin, and valproic acid over 4 days. Ketamine infusion was instituted after low-dose propofol sedation with gradual control of electrographic seizures over 72 h. Reevaluation 3 months later revealed diffuse cerebellar and worsened cerebral atrophy, consistent with animal models of N-methyl-D-aspartate antagonist-mediated neurotoxicity. Animal studies of prolonged ketamine therapy are required before widespread human use in SE.

KW - Cerebellar dysfunction

KW - Dementia

KW - Ketamine

KW - N-Methyl-D-Aspartate receptor antagonist

KW - Neurotoxicity

KW - Status epilepticus

UR - http://www.scopus.com/inward/record.url?scp=0038070534&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0038070534&partnerID=8YFLogxK

U2 - 10.1016/S1525-5050(02)00643-1

DO - 10.1016/S1525-5050(02)00643-1

M3 - Article

VL - 4

SP - 70

EP - 75

JO - Epilepsy and Behavior

JF - Epilepsy and Behavior

SN - 1525-5050

IS - 1

ER -